New York, 2013

Flood in New York, January 24 to 31, 2013

January 24 to 31, 2013 · NWS BTV · 1 event in 1 county or zone

Bitterly cold temperatures in late January caused a freeze up ice jam in Malone NY.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Bitterly cold temperatures in late January caused a freeze up ice jam in Malone NY.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 24, 3:24 AM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Jan 24, 3:24 AM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
324 AM EST THU JAN 24 2013

.SYNOPSIS...
ARCTIC HIGH PRESSURE EXTENDING FROM SOUTHWESTERN QUEBEC ACROSS
WESTERN NEW YORK STATE WILL CONTINUE TO BRING DRY AND VERY COLD
CONDITIONS TO THE NORTH COUNTRY THROUGH FRIDAY. TEMPERATURES
EARLY THIS MORNING ARE 15 TO 30 BELOW ACROSS MUCH OF THE REGION.
DEVELOPMENT OF MODERATE NORTHWESTERLY WINDS ALONG THE EASTERN
PERIPHERY OF THE HIGH PRESSURE AREA DURING THE DAYLIGHT HOURS
TODAY WILL RESULT IN SOME DANGEROUSLY LOW WIND CHILL VALUES...
FOLLOWED BY TEMPERATURES AGAIN FALLING TO 15 TO 30 BELOW TONIGHT
UNDER MOSTLY CLEAR SKIES. A WEAK UPPER-LEVEL DISTURBANCE WILL
BRING INCREASING CLOUDS LATE FRIDAY THROUGH SATURDAY WITH THE
CHANCE FOR SOME VERY LIGHT SNOW ACROSS THE REGION. HIGH PRESSURE
BUILDS BACK IN ACROSS THE REGION ON SUNDAY. A SIGNIFICANT WARMING
TREND IS NOT EXPECTED UNTIL MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 200 AM EST THURSDAY...A FRIGID MORNING AND DAY ACROSS THE
NORTH COUNTRY ONCE AGAIN TODAY WITH SFC RIDGE CENTERED TO OUR
WEST AND 850MB TEMPS STILL -24 TO -26C EARLY THIS MORNING WITH NW
FLOW IN PLACE. GOOD RADIATIONAL COOLING EARLY THIS MORNING UNDER
CLEAR SKIES ALLOWING FOR 15-30 BELOW TEMP READINGS MOST SECTIONS
AROUND DAYBREAK...AND LOCALLY 35 BELOW FOR THE COLDEST SPOTS
(SARANAC LAKE...ISLAND POND...CANAAN..ETC.). CONTINUED DRY DURING
THE DAYLIGHT HRS WITH MOSTLY SUNNY CONDITIONS. TEMPERATURES
GENERALLY A COUPLE DEGREES "WARMER" THAN YESTERDAY. WHEREAS THE
DAYTIME HIGH IN BTV YESTERDAY WAS ZERO...WE SHOULD SEE A HIGH
AROUND 2F TODAY. STILL SOME BELOW ZERO HIGHS EXPECTED IN THE
NORTHEAST KINGDOM OF VERMONT AND NRN ADIRONDACKS OF NEW YORK.

P-GRADIENT DOES TIGHTEN UP A BIT DURING THE DAY ON ERN PERIPHERY
OF SRC RIDGE. WITH W-NW WINDS PICKING UP AFTER 12Z TO 10-15 MPH
(AND A FEW GUSTS 20-25 MPH WITH STEEP LAPSE RATES/MIXING)...WIND
CHILL AGAIN BECOMES A CONCERN EVEN AS TEMPERATURES CLIMB UNDER
MOSTLY CLEAR SKIES. IT APPEARS THE GOING WIND CHILL WARNING AND
ADVISORY IS OKAY BOTH IN TERMS OF AREAS AND TIMING. THAT SAID...A
FEW SPOTS MAY SEE SUB 20 BELOW WIND CHILLS EXTENDING PAST 1PM
EXPIRATION...BUT WITH TEMPERATURES A FEW DEGREES HIGHER THAN
YESTERDAY...THOSE AREAS SHOULD BE A BIT MORE LOCALIZED. WILL KEEP
ADVISORY/WARNING TIMING AS IS AT THIS POINT AND THINGS CAN BE
EVALUATED AS THE DAY PROGRESSES IN CASE ANY EXTENSION IS NEEDED.
WILL ALSO KEEP FLOOD WATCH FOR LOCALIZED FREEZE-UP JAMS IN PLACE
(SEE HYDRO DISCUSSION BELOW FOR FURTHER DETAILS).

LATE IN THE DAY...A WEAK UPR TROUGH WILL ROTATE SWD OUT OF
CENTRAL QUEBEC SPREADING MID-LEVEL CLOUDS INTO NRN VT. THERE MAY
BE A FLURRY THIS EVENING ACROSS THE FAR NORTHERN GREEN MTNS AND
FAR NERN MTNS ASSOCIATED WITH THIS 500MB TROUGH. LIGHT QPF (0.05"
OR LESS) IS REFLECTED IN NAM12 AND LOCAL BTV-4KM WRF 23-05Z. MAY
BE A BIT OVERDONE CONSIDERING LOW-LEVEL DRYNESS WITH THIS AIR
MASS...BUT DID INCLUDE 20 POP FOR POSSIBLE SNOW SHOWER/FLURRY
ACTIVITY FOR A FEW HRS.

OTHERWISE...ANOTHER VERY COLD NIGHT IN STORE WITH READINGS
SIMILAR TO THIS MORNING. ANY CLOUDS ASSOCIATED WITH PASSING UPR
WAVE SHOULD MOVE OUT OF VERMONT BY MIDNIGHT SETTING UP EXCELLENT
RADIATIONAL COOLING CONDITIONS ESPECIALLY LATE. GENERALLY TOOK A
MAV/MET BLEND WHICH YIELDS LOWS 10 TO 30 BELOW...WITH A FEW
COLDER VALUES IN THE NORMALLY COLDEST VALLEYS OF THE NRN
ADIRONDACKS AND FAR NERN VT. TEMPS WILL BE NEAR RECORD LOWS IN
SPOTS (SEE CLIMATE SECTION FOR CURRENT LIST OF LOW TEMPERATURE
RECORDS).

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
AS OF 200 AM EST THURSDAY...COLD SFC RIDGE CENTERED OVER NRN NY
AT 12Z FRIDAY WILL DRIFT EWD ACROSS THE REGION DURING THE
DAYLIGHT HRS BRINGING GENERALLY LIGHT WINDS. HIGH TEMPERATURES
MODERATE SLIGHTLY...GENERALLY 5-10F ACROSS NRN VT/NRN NY AND
10-17F IN THE VALLEYS OF CENTRAL/S-CENTRAL VT. BROAD 700-500MB
SHORTWAVE TROUGH TRANSLATES EWD FROM THE GREAT LAKES LATE IN THE
DAY...AND SHOULD BEGIN TO OVERSPREAD MID AND HIGH LEVEL CLOUDS
FROM WEST TO EAST DURING THE AFTERNOON HRS PER NAM RH PROFILES
AND TIME-HEIGHT CROSS SECTIONS. SECONDARY LOW FORMS WELL SOUTH OF
NEW ENGLAND FRIDAY NIGHT AND WON/T BE A DIRECT CONCERN.
HOWEVER...RESIDUAL SHORTWAVE TROUGH AND WEAK MID-LEVEL VORTICITY
ADVECTION BRINGS A CHANCE FOR SOME LIGHT STRATIFORM SNOW TO THE
NORTH COUNTRY DURING FRIDAY NIGHT. BASED ON PROJECTED LIGHT QPF
AND 20:1 SNOW-TO-LIQUID RATIOS...ONLY LOOKING FOR A DUSTING TO 1
INCH OF SNOW ACCUMULATION. SYNOPTIC SYSTEM PASSES DURING THE DAY
SATURDAY...WITH DEVELOPMENT OF NW SFC WINDS AND POTENTIAL FOR LOW
CLOUDS TO REMAIN BRINGING MOSTLY CLOUDY CONDITIONS. HIGHS
SATURDAY WILL GENERALLY BE IN THE TEENS. UPSLOPE CONDITIONS WILL
EXIST...BUT WITH DRY BOUNDARY LAYER KEPT JUST 20-30 POPS FOR SOME
LIGHT SNOW OR SNOW SHOWERS MAINLY ALONG THE NRN SLOPES OF THE
ADIRONDACKS AND CENTRAL/NRN GREEN MTNS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 324 AM EST THURSDAY...EXITING UPPER LEVEL TROUGH WITH SFC
HIGH PRESSURE BUILDING OVER THE GREAT LAKES AND NORTHEASTERN USA
SATURDAY NIGHT THROUGH SUNDAY NIGHT. ALOFT...500MB HTS GRADUALLY
INCREASE AS 925 MB TEMPS WARM FROM ABOUT -20C SATURDAY NIGHT TO
ABOUT -10C SUNDAY NIGHT. THE RIDGE OF HIGH PRESSURE WILL PROVIDE
DRY CONDITIONS WITH CLEARING SKIES FOR THE LATTER HALF OF THE
WEEKEND.

THE SFC HIGH PRESSURE WILL CREST OVER THE REGION LATE SUNDAY
NIGHT INTO EARLY MONDAY AHEAD OF A WARM FRONT APPROACHING FROM
THE CENTRAL GREAT LAKES REGION. A CLOSED SFC LOW WILL FORM IN THE
LEE OF THE ROCKIES AND TRACK NEWD TOWARD THE GREAT LAKES REGION.
THE WARM FRONT WILL BRING INCREASING CLOUDS AND CHC FOR -SHSN
MONDAY NIGHT INTO WEDNESDAY. WITH CONTINUED WAA THROUGH AT LEAST
WEDNESDAY MORNING...TEMPS WILL WARM INTO THE M-U30S...ALLOWING
FOR -SHSN TO TRANSITION TO RAIN..ESP WEDNESDAY. SOME AREAS MAY
SEE A BRIEF PERIOD OF WINTRY MIX WITH THIS WARM FRONT. THIS
SYSTEM WILL ALSO BRING A COLD FRONT THROUGH THE NORTH COUNTRY
WEDNESDAY NT/THURSDAY...KEEPING CHC FOR PRECIP IN THE FCST...AS
THE SFC LOW TRACKS TO OUR N AND W THROUGH QUEBEC ON WEDNESDAY.

OVERALL WARMING TREND IN THE LONG TERM. MIN TEMPS SATURDAY NIGHT
RANGING FROM -5 TO -15 WILL WARM TO 0 TO -12 DEGREES SUNDAY
NIGHT...CONTINUING TO WARM TO INTO THE TEENS MONDAY NIGHT.
TUESDAY AND WEDNESDAY NIGHTS WILL GENERALLY SEE TEMPS IN THE MID
TEENS TO MID 20S. MAX TEMPS WILL SEE A SIMILAR TREND WARMING FROM
THE TEENS ON SUNDAY TO 20S MONDAY AND INTO THE L-M30S ON TUESDAY.
WEDNESDAY WILL BE THE WARMEST DAY WITH MAX TEMPS IN THE
M-U30S/NEAR 40.

&&

.AVIATION /09Z THURSDAY THROUGH MONDAY/...
THROUGH 06Z FRIDAY...HIGH PRESSURE AT THE SFC WILL PROVIDE VFR
CONDITIONS FOR TAF SITES...WITH EXCEPTION OF SOME HZ/BR FROM IC
POSSIBLE AT KSLK AS T/TD SPREAD BECM LESS THAN 5 DEGREES. EXPECT
ANY HZ/BR TO BE BRIEF TO MVFR/IFR WITH CALM WINDS. OTHERWISE VFR
CONDITIONS EXPECTED FOR THE REST OF THE TAF PERIOD.

MID THURSDAY MORNING WINDS WILL PICK UP MAINLY OUT OF THE SW-W
AHEAD OF AN UPPER LEVEL TROUGH THAT WILL TRAVERSE ACROSS THE
NORTH COUNTRY FROM W TO E. WIND GUSTS OF 15-25 KTS EXPECTED
DURING THE LATE MORNING INTO THE LATE AFTERNOON/EARLY EVENING
HOURS. WIND DIRECTION WILL SHIFT AS THE UPPER LEVEL TROUGH
PASSES...MAINLY SHIFTING TO THE W/NW. WINDS WILL SUBSIDE DURING
THE EVENING HOURS TO 5-10 KTS WITH GRADUALLY INCREASING MID LEVEL
CLOUDS AND PSBL LOW LEVEL MOISTURE FILTERING IN AS WELL.

OUTLOOK 06Z FRIDAY THROUGH MONDAY...

06Z FRIDAY THROUGH 18Z FRIDAY...MAINLY VFR WITH HIGH PRESSURE
OVER THE REGION. WITH PSBL HZ/IC IN LOW LEVEL MOISTURE AT KSLK
FROM 08Z-14Z.

18Z FRIDAY THROUGH 00Z SUNDAY...VFR GRADUALLY DETERIORATING AS
WEAK S/W ENERGY AND MID LVL MOISTURE INCREASES CLOUDS AND THE
CHCS FOR -SN BY 00Z SAT. A PERIOD OF MVFR WITH POTENTIAL IFR AT
SLK/MPV WL BE PSBL FRIDAY EVENING INTO SATURDAY...WITH LINGERING
MTN SNOW SHOWERS AND UPSLOPE FLOW PREVAILING AT SLK/MPV INTO SAT
EVENING. THINKING OCCASIONAL IFR CONDITIONS WL BE LIKELY AT
SLK/MPV THUR 00Z SUNDAY.

00Z SUNDAY THROUGH 18Z MONDAY...VFR RETURNS WITH SFC HIGH
PRESSURE BEFORE MOISTURE AND CLOUDS INCREASE MONDAY MORNING AHEAD
OF A WARM FRONT.

18Z MONDAY ONWARD...WARM FRONT WILL PRODUCE SNOW SHOWERS AND PSBL
MVFR CONDITIONS.

&&

.HYDROLOGY...
WITH FRIGID TEMPERATURES PERSISTING ACROSS THE NORTH COUNTRY...
THE FLOOD WATCH CONTINUES THRU 00Z SATURDAY FOR POTENTIAL FREEZE-
UP JAMS. WE HAD A REPORT WEDNESDAY OF AN ICE JAM ALONG THE LITTLE
SALMON RIVER IN MALONE DUE TO A 4KFT STRETCH OF FRAZZLE ICE
FORMATION...BUT WITH MINIMAL IMPACT TO ANY ROADS. THE NATURE OF
FREEZE-UP/FRAZZLE ICE JAMS IS VERY LOCALIZED AND UNPREDICTABLE
BUT FAVORED DURING PROLONGED STRETCHES OF TEMPERATURES AT OR
BELOW 0F AS RIVER ICE BEGINS TO DEVELOP QUICKLY WHERE RIVER AND
STREAMS REMAIN OPEN.

&&

.CLIMATE...
HIGH TEMPERATURE OF 1F AT BTV YESTERDAY...RECORDED JUST AFTER
MIDNIGHT. THIS WAS THE COLDEST HIGH AT BTV SINCE 24 JANUARY 2011.

BASED ON YESTERDAY/S CONDITIONS AND THE FORECAST...THE AVERAGE
TEMPERATURE FOR 1/23 THROUGH FRIDAY (1/25) AT BTV WILL BE AROUND
-4.7F. THIS WOULD MAKE IT THE COLDEST 3-DAY STRETCH SINCE JAN
21-23 2005 WHEN THE 3-DAY AVERAGE TEMP WAS -6.8F.

DAILY RECORD LOW TEMPERATURES FOR 23 THRU 25 JANUARY WITH YEAR OF
OCCURRENCE...

              JANUARY 23     JANUARY 24    JANUARY 25
KBTV	      -19|1970       -22|1948      -19|1912
KMPV	      -18|2000	     -22|2011      -16|2009,2004
K1V4	      -25|2000	     -34|1907      -30|1922
KMSS	      -26|2000	     -30|1976      -28|1968
MT. MANSFIELD -30|1961       -22|2004      -29|2004

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLOOD WATCH THROUGH FRIDAY EVENING FOR VTZ001>012-016>019.
     WIND CHILL WARNING UNTIL 1 PM EST THIS AFTERNOON FOR VTZ003-
     004-006-007-016.
     WIND CHILL ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR VTZ001-
     002-005-008>012-017>019.
NY...FLOOD WATCH THROUGH FRIDAY EVENING FOR NYZ026>031-034-035-087.
     WIND CHILL WARNING UNTIL 1 PM EST THIS AFTERNOON FOR
     NYZ029>031-034.
     WIND CHILL ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
     NYZ026>028-035-087.

&&

SYNOPSIS...BANACOS
NEAR TERM...BANACOS
SHORT TERM...BANACOS
LONG TERM...KGM
AVIATION...KGM
HYDROLOGY...BANACOS
CLIMATE...BANACOS
Hazardous weather outlook, Jan 23, 4:13 PM EST, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
413 PM EST WED JAN 23 2013

NYZ026>028-035-087-VTZ001-002-005-008>012-017>019-242115-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-WESTERN FRANKLIN-
WESTERN CHITTENDEN-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
413 PM EST WED JAN 23 2013

...WIND CHILL ADVISORY IN EFFECT UNTIL 1 PM EST THURSDAY...
...FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND CHILL ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ029>031-034-VTZ003-004-006-007-016-242115-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-ORLEANS-ESSEX-LAMOILLE-CALEDONIA-EASTERN FRANKLIN-
413 PM EST WED JAN 23 2013

...WIND CHILL WARNING IN EFFECT UNTIL 1 PM EST THURSDAY...
...FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...NORTHEAST
VERMONT AND NORTHWEST VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND CHILL WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND CHILL WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Franklin

When
January 24, 5:00 AM EST to January 31, 12:00 PM EST
Where
Franklin County, 1.36 mi NW of Malone to 1.03 mi NW of Malone
Cause
Ice Jam
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
44.866, -74.296

A freeze up ice jam developed on the Salmon River along Lower Park Street in Malone NY late on January 23. Water rose overnight, and a state of emergency was declared and homes were evacuated the morning of January 24. Seven homes had flooded basements or water into the first floor, and portions of Lower Park Street were inundated by several feet of water. Cold temperatures remained until the end of January, and the ice jam finally released on January 31.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424000.